#MedicalCase

Can Erythromycin Lead To Nasal Bleed ? (Family Physician)

Dr. Ayesha Naveed., MBBS

 

Medical Case Details:

A 36 year old male presented with a sore throat and mild flu. The temperature was 103 F, and he had extreme weakness. I prescribed the patient Azomax 500 mg OD, and after six hours he had an episode of nasal bleed from both nostrils. It was fresh blood, and there were some clots as well. A severe headache was accompanied with the bleeding.

 


    Discussions


    Dr. Abhijit Ray
    General Practitioner

    Test for Dengue

    27.Sep, 10:51am

    Dr. Muhammad Munaim Tahir
    General Practitioner

    Azithromycin doesn't have any side effect related to nasal bleed or thrombocytopenia.

    However the features you are describing here, can indicate any ongoing viral hemorrhagic fever, dengue etc.
    Headache, nasal bleed, high grade fever can be its symptoms.

    I would recommend getting a complete blood count done for this patient.

    ▲ 1
    27.Sep, 10:51am

    Dr. Manishit Singh
    General Practitioner

    Dengue ELISA test and Chikungunya ELISA test recommended, check platelets and pcv levels

    27.Sep, 10:59am

    Dr. Shafi Ullah Khan
    Family Physician

    Azithromycin does not cause nose bleed. However patient had sore throat there might be some local cause like inflammation or some other etiology leading to epistaxis which is very common in any Airways. However patient should definitely be evaluated for bleeding diathesis as it's a seasonal variation if a patient is from Malaria endemic area get his work done for Malaria dengue hemorrhagic fever, Congo virus and other platelet function disorders. Get PT INR done to rule out clotting factor disease. First thing first, do his platelet counts. If bleeding diathesis normal then its local epistaxis and common in inflammatory diseases of airways. Do both NS1 antigen and igG igM for dengue as well. Peripheral smear would be better than simple blood count.

    ▲ 3
    27.Sep, 11:00am

    Dr. Prasanth S
    General Practitioner

    Blood pressure?

    27.Sep, 01:09pm

    Dr. Taranbir Singh
    Family Physician

    Wt abt BP..... if its ok.... go for other tests for viral or vector born diseases

    ▲ 1
    27.Sep, 06:20pm

    Dr. Udaya Nath Sahoo
    General Practitioner

    Hi,
    Thanks for your post on icliniq and as per detailed history is concerned medication has no side effect for bleeding at all so do check her [Blood pressure,CBC and do one CT scan ]exact source of bleeding is important .[Thanks]

    ▲ 1
    27.Sep, 07:05pm

    Dr. Vinod Kumar Goyal
    Ayurveda Specialist

    Hi dear if the patient took medicine empty stomach, it caused severe headache and might had raised blood pressure, leading to epistaxis. the patient must take sufficient water alongwith.

    27.Sep, 10:05pm

    Dr. Dipak Sopan Patade
    General Practitioner

    Also need to rule out any history of nasal decongestants used which might have caused sudden rise in blood pressure leading to epistaxis ...

    29.Sep, 08:06am

    Dr. Abid Saeed .
    Family Physician

    It is highly unlikely that mentioned drugs could be the sole reason of nasal bleed.Viral infections leading to low platelets and subsequent nasal bleed is strong possibility.High grade fever with flu can cause local inflammation of nose and as Little area of nose has poor support for blood vessels and can bleed easily is other possibility.

    01.Oct, 02:32pm

    Dr. Amiya Kumar Chattopadhyay
    Cardiologist

    It is unlikely due to azithromycin.
    U check CBC and Dengue NS1,IgG,IgM.

    10.Oct, 08:14pm

    Dr. Aurangzebl Afzal
    Nephrologist

    NS1 for dengue
    CBC
    Check hematocrit
    AST
    PT/APTT
    Check nostrils for any structural problem

    Need hospitalization

    15.Oct, 10:40am

    Dr. Youness Tanani
    Psychologist Counsellor

    Azithromycin can cause nasal bleed and mild headache, Pfizer Confirmed these side effects

    31.Oct, 07:46am



Are you a doctor?

Please Login to comment or ask a question.

New to icliniq? Sign Up Now